Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Topeka, KS

June 24, 2009Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 2009, 3:01 PM CDT for Nemaha County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 3:01 PM CDT (20:01 UTC)
Expired
Jun 24, 2009, 3:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242001
SVRTOP
KSC131-242030-
/O.NEW.KTOP.SV.W.0162.090624T2001Z-090624T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 330 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  BERN...OR 24 MILES WEST OF FALLS CITY...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BERN...
  SABETHA...
  ONEIDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING 
AND VERY HEAVY RAIN. MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3986 9579 3985 9606 4000 9617 4000 9580
TIME...MOT...LOC 2000Z 326DEG 14KT 4002 9604

$$
1 follow-up statement
000 
WWUS53 KTOP 242019
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT WED JUN 24 2009

KSC131-242030-
/O.CON.KTOP.SV.W.0162.000000T0000Z-090624T2030Z/
NEMAHA-
319 PM CDT WED JUN 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN NEMAHA COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BERN...OR 22 MILES
WEST OF FALLS CITY...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BERN...SABETHA AND ONEIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF 
60 MPH AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY AWAY FROM 
WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3986 9579 3985 9606 4000 9617 4000 9580
TIME...MOT...LOC 2019Z 326DEG 14KT 3996 9599

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:32 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 12:32 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT WED JUN 24 2009

.UPDATE...
UPDATED FOR 18Z AVIATION.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM
STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW.
MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP
PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT
CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL
CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A
BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT WED JUN 24 2009/

DISCUSSION...

OUTFLOW BOUNDARIES FROM CONVECTION IN SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS THIS MORNING WERE MERGING JUST EAST OF HIGHWAY
81 IN REPUBLIC COUNTY AND NORTH INTO NEBRASKA. THIS HAS TOUCHED OFF
ISOLATED THUNDERSTORMS THIS MORNING ACROSS NORTH CENTRAL KANSAS. THE
STORM OVER NEBRASKA WILL CONTINUE TO MOVE SLOWLY NORTHEAST THIS
MORNING AHEAD OF A SHORTWAVE IN WESTERN NEBRASKA. THIS COULD LAY AN
OUTFLOW BOUNDARY ACROSS THE NORTHERN CWA LATER THIS MORNING NORTH OF
HIGHWAY 24. ALSO EXISTING STORMS MAY LAY OUT ADDITIONAL BOUNDARIES
AS WELL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. WILL MENTION
ISOLATED THUNDERSTORMS THIS MORNING ACROSS MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS.

THIS AFTERNOON...FORECAST SOUNDINGS YIELD CAPES IN THE 1500 TO
2000 J/KG RANGE. THE CAP GOES AWAY DURING THE AFTERNOON AND LIKELY
TO GET STORMS DEVELOPING ALONG ANY RESIDUAL BOUNDARIES LEFT OVER
FROM THE MORNING CONVECTION. WILL GO WITH A BLANKET SLIGHT CHANCE
THIS AFTERNOON ACROSS THE CWA. BETTER CHANCES FOR DEVELOPMENT WILL
BE ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON AND EVENING ALONG A
FRONTAL BOUNDARY. CORFIDI VECTORS WOULD MOVE STORMS SOUTHEAST AND
INTO NORTHEAST KANSAS. BEST MOISTURE TRANSPORT WILL BE IN THE
MOISTURE PLUME ON THE NORTH AND WEST OF THE UPPER HIGH. BOT GFS AND
NAM KEEP THE PLUME TO THE NORTH OF THE CWA...BUT STORMS THAT DEVELOP
NORTH OF THE BORDER WILL SLIDE INTO KANSAS. THEREFORE HAVE INCREASED
PRECIPITATION CHANCES THIS EVENING AND TONIGHT IN THE NORTHEAST.

THE FRONTAL BOUNDARY MOVES SOUTH INTO THE CWA ON THURSDAY AND HANGS
UP JUST SOUTH OF INTERSTATE 70S. DEW POINTS WILL LIKELY POOL ALONG
THE BOUNDARY AND MAY SEND HEAT INDICES NEAR 110 DEGREES AGAIN ON
THURSDAY. MOST OF AREA WILL REMAIN NEAR 105 AGAIN.

TODAY THE THICKNESSES ARE SIMILAR TO YESTERDAY AND WILL HAVE HEAT
INDICES NEAR 105 TO 110 AGAIN TODAY. MOISTURE POOLING ALONG ANY
BOUNDARIES MAY SEND THE VALUES EVEN HIGHER THAN 110. WILL LEAVE
EXCESSIVE HEAT WARNING GOING THROUGH THURSDAY ATTM. WITH THE UPPER
HIGH MOVING BACK EAST THURSDAY INTO FRIDAY AND THICKNESSES
INCREASING SOME WILL SEE THE HOT WEATHER CONTINUE INTO THE END OF
THE WEEK. LATER SHIFTS MAY HAVE TO EXTEND ANOTHER DAY.

FORECAST FOR THE WEEKEND STILL LOOKS ON TRACK AS SHORTWAVE TROUGHS
MOVING ACROSS THE NORTHERN PLAINS SUPPRESS THE UPPER HIGH SOUTHWARD
AND SEND A FRONTAL BOUNDARY INTO KANSAS ON SATURDAY. SO WILL LEAVE
THE THUNDERSTORM CHANCES GOING FOR THE WEEKEND. NO CHANGES MADE
BEYOND SUNDAY.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7
PM THURSDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 24, 4:53 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT WED JUN 24 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
453 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED AGAIN THIS
AFTERNOON. NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED
TONIGHT. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT TODAY AND
TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE
OUTLOOK AREA. A FEW OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF A CONCORDIA TO HOLTON LINE. DAMAGING
WINDS AND HAIL ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED
OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:29 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min
Jun 24, 3:58 PM CDTSevere Thunderstorm WarningTOPBrown62 min
Jun 24, 4:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha45 min
Jun 24, 5:12 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha63 min
Jun 24, 6:40 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.